Pennsylvania, 2017Hail and Damaging Winds in Pennsylvania, August 4, 2017
August 4, 2017 · NWS PBZ · 30 events in 11 counties and zones
Showers and thunderstorms developed ahead of a cold front on the 4th of August. Modest instability and shear, considering the earlier onset of storm activity, resulted in several wind damage reports and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $119,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a cold front on the 4th of August. Modest instability and shear, considering the earlier onset of storm activity, resulted in several wind damage reports and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 12:34 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 4, 12:34 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
134 PM EDT Fri Aug 4 2017
.SYNOPSIS...
A cold front will bring strong to possibly severe thunderstorms
this afternoon and evening. Cooler weather for this weekend.
Unsettled weather returns Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Added severe thunderstorm watch and tweaked hourly temps and
dewpoints rest on track.
12Z PIT RAOB portrays a damaging wind threat with dry mid
levels and unidirectional wind in the column. DCAPE
calculations are near 600jkg-1 along with delta theta-e values
near 30K. Icy cores near 18KFT could be enough to get a
downburst. Once temperatures climb near 80F, expect towers to
grow and storms to develop. With earlier onset of storms,
atmosphere won't be as juicy, however low level moisture
continues to funnel into the region allowing CAPE to surpass
1000 jkg-1. The treat of tornadoes is very low but non zero.
Updraft helicity in the 01-km layer off 0Z NCAR 3km supports
highest chance farther north in New York.
Flash flooding is possible but low given progressive nature of
storms. Dewpoints will be in the mid and upper 60s allowing
PWATS to climb above climo. Hourly and three hourly QPF numbers
are below urban flash flood guidance, but if an area gets hit
with the first line and then the second line associated with
front passes over the same location we could see high water.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Much cooler and less humid weather are the main story in this time
frame. Mid level trough axis sweeps through during the morning hours
which could spawn scattered showers closer to Lake Erie so will keep
low pops to account given sufficient moisture in the column with a
passing trigger. Dewpoints will make it feel noticeably less humid
as the are forecast in the 50s while daytime highs barely make it
to 70F!
Southerly winds don't give us a long reprieve of sub 60F dewpoints
as they return Sunday. Mid and high clouds invade during the
afternoon from south to north. There is no precipitation forecast
during the daytime hours.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights:
- Below normal temperatures
- Wet start to the work week
- Quieter in the middle and late
Baroclinic zone that crosses today will stall south of our
region then return as a warm front Sunday night into Monday.
This will spread a good slug of showers across the area during
the aforementioned time frame. Along and south of the boundary
PWATS surpass 1.5", but thankfully due to clouds and limited
instability thunder was still kept out of the forecast. This
will also cut down on rain rates and threat of flooding in
areas that were hard hit a week ago and clean up efforts are
ongoing. At this time, have not ruled out potential flooding
given rainfall amounts between 1-2", however confidence is not
high enough to include in the hazardous weather outlook.
Below normal H5 heights dominate through mid week which spells below
normal temps with highs only in the 70s and 60s across higher
elevations. Heights build toward the end of the period allowing
MaxT to return to normal numbers. With passing mid level waves
showers and thunderstorms return during the peak heating hours.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
General VFR is expected until storms begin to develop this
afternoon ahead of an approaching cold front. Coverage will be
scattered early on...followed by a line of storms crossing late
afternoon/early evening.
.OUTLOOK...
Restrictions are likely again with Mon low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 4, 2:09 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
07
In the hours before
Special weather statement, Aug 4, 11:20 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT FRI AUG 4 2017
PAZ007-041645-
Mercer-
1220 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN MERCER COUNTY...
At 1219 PM EDT, a strong thunderstorm was located near Vienna Center,
or 8 miles west of Sharpsville, moving northeast at 45 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Greenville... Jamestown...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 108
and 109.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8012 4127 8052 4149 8052
TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063
Kramar
Special weather statement, Aug 4, 12:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
112 PM EDT FRI AUG 4 2017
PAZ031-WVZ004-012-021-509-041745-
Greene-Marshall-Marion-Monongalia-Wetzel-
112 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GREENE...NORTHWESTERN MONONGALIA...
WETZEL...SOUTHEASTERN MARSHALL AND NORTHWESTERN MARION COUNTIES...
At 112 PM EDT, a strong thunderstorm was located over Pine Grove, or
8 miles southeast of New Martinsville, moving northeast at 45 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Cameron... Pine Grove...
Hundred... Jacksonburg...
New Freeport... Wileyville...
Big Run... Reader...
Knob Fork... Littleton...
Porters Falls... Burton...
LAT...LON 3948 8067 3947 8069 3947 8071 3949 8073
3951 8074 3953 8077 3955 8079 3956 8081
3956 8082 3958 8083 3959 8085 3960 8085
3960 8086 3988 8056 3967 8023 3946 8067
TIME...MOT...LOC 1712Z 226DEG 38KT 3957 8073
KramarLocal storm report, Aug 4, 12:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG BENWOOD 40.01N 80.73W
08/04/2017 MARSHALL WV TRAINED SPOTTER
SEVERAL LARGE BRANCHES DOWN
&&
EVENT NUMBER PBZ1701963
98Special weather statement, Aug 4, 12:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
141 PM EDT FRI AUG 4 2017
OHZ040-041-049-050-WVZ001-041815-
Jefferson-Harrison-Columbiana-Carroll-Hancock-
141 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTH CENTRAL
COLUMBIANA...SOUTHEASTERN CARROLL AND CENTRAL HANCOCK COUNTIES...
At 141 PM EDT, a strong thunderstorm was located 10 miles north of
Cadiz, moving northeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Wellsville... Toronto...
New Cumberland... Salineville...
Jewett... Bergholz...
Amsterdam... Richmond...
Irondale... New Manchester...
Empire... Stratton...
LAT...LON 4033 8098 4045 8111 4069 8083 4050 8053
TIME...MOT...LOC 1741Z 239DEG 38KT 4042 8100
Kramar
Thunderstorm Wind, Greene
- When
- August 4, 12:45 PM EST
- Where
- Greene County, 1.8 mi WSW of Nineveh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.942, -80.362
Local 911 reported trees down on Grange Road.
Thunderstorm Wind, Greene
- When
- August 4, 12:50 PM EST
- Where
- Greene County, 1.48 mi SSE of Wind Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.902, -80.415
Local 911 reported trees down on Poland Rd and Grange Rd.
Thunderstorm Wind, Washington
- When
- August 4, 1:08 PM EST
- Where
- Washington County, 0.53 mi E of Burgettstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -80.390
Local 911 reported trees down.
Thunderstorm Wind, Washington
- When
- August 4, 1:10 PM EST
- Where
- Washington County, Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -80.320
Local 911 reported trees down.
Thunderstorm Wind, Allegheny
- When
- August 4, 1:25 PM EST
- Where
- Allegheny County, 1.04 mi SE of Sygan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 40.338, -80.118
NWS Employee reported trees down on Lakeview Dr.
Thunderstorm Wind, Allegheny
- When
- August 4, 1:30 PM EST
- Where
- Allegheny County, 1.26 mi ENE of Bethel Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -80.010
Local 911 reported trees and wires down.
Thunderstorm Wind, Mercer
- When
- August 4, 1:45 PM EST
- Where
- Mercer County, 1.7 mi WNW of Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.410, -80.480
The public reported a few trees down, as well as large branches and limbs.
Thunderstorm Wind, Allegheny
- When
- August 4, 1:48 PM EST
- Where
- Allegheny County, 0.87 mi SE of Churchill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.420, -79.790
Two large trees snapped on the CCAC Boyce Campus.
Thunderstorm Wind, Westmoreland
- When
- August 4, 1:55 PM EST
- Where
- Westmoreland County, 0.69 mi S of Arnola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -79.750
Trained spotter reported trees down at the corner of Freeport Rd and Woodbury Rd.
Thunderstorm Wind, Butler
- When
- August 4, 1:57 PM EST
- Where
- Butler County, 2.93 mi NNE of Euclid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 41.039, -79.899
Trained spotter reported a large tree and wires down blocking Pry Rd.
Thunderstorm Wind, Allegheny
- When
- August 4, 2:00 PM EST
- Where
- Allegheny County, Natrona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.620, -79.730
State official reported several trees down in Natrona Heights and Harrison Twp.
Thunderstorm Wind, Westmoreland
- When
- August 4, 2:00 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Newtonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.440, -79.660
Local 911 reported several trees down in Murraysville.
Thunderstorm Wind, Westmoreland
- When
- August 4, 2:00 PM EST
- Where
- Westmoreland County, 1.48 mi SSE of Edgecliff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.580, -79.710
Local 911 reported several trees down in Lower Burrell and New Kensington.
Thunderstorm Wind, Armstrong
- When
- August 4, 2:20 PM EST
- Where
- Armstrong County, 1.05 mi W of West Ford City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.770, -79.570
Local 911 reported trees and wires down in Manor and Buffalo Townships.
Thunderstorm Wind, Venango
- When
- August 4, 2:30 PM EST
- Where
- Venango County, Cranberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.350, -79.720
Local 911 reported multiple trees are down in Cranberry Twp.
Thunderstorm Wind, Venango
- When
- August 4, 2:30 PM EST
- Where
- Venango County, 0.9 mi NE of President
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.460, -79.559
Local 911 reported multiple trees are down on President Rd.
Thunderstorm Wind, Clarion
- When
- August 4, 2:50 PM EST
- Where
- Clarion County, 0.86 mi NW of Clarion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -79.410
Local 911 reported trees down on wires in Paint Township.
Thunderstorm Wind, Jefferson
- When
- August 4, 3:00 PM EST
- Where
- Jefferson County, Sigel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 41.280, -79.120
Local 911 reported numerous trees down throughout the county.
Thunderstorm Wind, Jefferson
- When
- August 4, 3:07 PM EST
- Where
- Jefferson County, 0.69 mi S of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.160, -79.080
Local 911 reported trees down in the town of Brookville.
Thunderstorm Wind, Jefferson
- When
- August 4, 3:07 PM EST
- Where
- Jefferson County, 1.64 mi W of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 41.174, -79.111
NWS employee reported trees and power poles down.
Hail, Lawrence
- When
- August 4, 5:05 PM EST
- Where
- Lawrence County, 0.69 mi S of Ellwood City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.860, -80.280
Thunderstorm Wind, Lawrence
- When
- August 4, 5:05 PM EST
- Where
- Lawrence County, 0.69 mi S of Ellwood City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.860, -80.280
Local 911 reported numerous trees and wires down.
Thunderstorm Wind, Butler
- When
- August 4, 5:30 PM EST
- Where
- Butler County, 2.15 mi SW of Portersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.908, -80.159
Local 911 reported multiple trees and poles down on Bauder Mill Rd.
Thunderstorm Wind, Greene
- When
- August 4, 5:40 PM EST
- Where
- Greene County, 0.87 mi SE of Poland Mines
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.760, -79.940
Local 911 reported trees down.
Thunderstorm Wind, Butler
- When
- August 4, 6:05 PM EST
- Where
- Butler County, 1.25 mi WSW of Windward Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.890, -79.900
Local 911 reported multiple trees down in Butler Township.
Thunderstorm Wind, Jefferson
- When
- August 4, 7:04 PM EST
- Where
- Jefferson County, 0.69 mi S of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.160, -79.080
Local 911 reported trees down.
Thunderstorm Wind, Jefferson
- When
- August 4, 7:25 PM EST
- Where
- Jefferson County, 0.87 mi SE of Worthville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.020, -79.140
Local 911 reported several trees down.
Thunderstorm Wind, Jefferson
- When
- August 4, 7:30 PM EST
- Where
- Jefferson County, 0.52 mi E of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.250, -78.790
Local 911 reported trees down.
Thunderstorm Wind, Jefferson
- When
- August 4, 7:32 PM EST
- Where
- Jefferson County, 1.38 mi S of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -79.080
Emergency manager reported a metal roof blown off township building.
Thunderstorm Wind, Jefferson
- When
- August 4, 7:44 PM EST
- Where
- Jefferson County, 0.87 mi SE of Reynoldsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.090, -78.890
Local 911 reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
- Damaging Winds in Pennsylvania, August 4, 2017$31,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719666, 718212, 719667, 718198, 718215, 718214, 718245, 718244, 718246, 718217, 718218, 718219, 718220, 718221, 718223, 718224, 718228, 719668, 718229, 718230, 718168, 718237, 718238, 718239, 718240, 718241, 718242, 718248, 718243, 718250.